Dangerous drugs alert: The FDA has issued another warning about the dangers of using topical anesthetics such as Orajel and Anbesol for infant teething pain. The FDA first warned about these products in 2006 and issued a second warning last year; however, these products continue to be made available and marketed specifically for use on infants.
The FDA warns that a main ingredient in these products, benzocaine, can cause a serious condition called methemoglobinemia. Methemoglobinemia leads to oxygen deprivation and, in extreme cases, can lead to death. Children under the age of 2 are most at risk for this condition, which can manifest within minutes after the drug is applied or may not manifest until after several uses.
Symptoms of methemoglobinemia include:
- Pale, gray, or blue-colored skin, lips, and nail beds
- Shortness of breath
- Rapid heart rate
The American Academy of Pediatrics recommends that instead of using these topical anesthetics, parents give their teething child a chilled teething ring or gently massage their sore gums with a finger. If those remedies fail, they recommend contacting the child's pediatrician for additional advice.
Adults can also be at risk from benzocaine products, especially smokers and those with heart disease, asthma, bronchitis, or emphysema, so it is important to talk with your health care provider prior to the use of any anesthetics.
Source: FDA: Teething Pain Remedies Dangerous, MedPage Today, 31 May 2012